[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.1.15. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1960

Pigmentary Retinopathy in Patients Receiving High Doses of a New Phenothiazine

Author Affiliations

Cleveland
From the Departments of Ophthalmology, Cleveland Metropolitan General Hospital and Western Reserve University School of Medicine, and from the Cleveland Psychiatric Institute and Hospital.

Arch Ophthalmol. 1960;64(1):65-76. doi:10.1001/archopht.1960.01840010067005
Abstract

Introduction  Within the last 40 years a series of entities have been recognized which have their origin in the administration of a drug and which present an ophthalmoscopic picture somewhat resembling retinitis pigmentosa. The first of these followed the intravenous administration for puerperal sepsis of an iodine-potassium iodide compound known under the trade name of Septojod.32 It was later shown experimentally that the substance responsible for the eye effects was the iodate ion and that the pathological findings29,31 involved acute necrosis of the neural portion of the retina and pigment epithelium. In the experimental animal, retinae, so damaged, took up colored dyes more easily than did the normal fundi.34More recently it was demonstrated in experimental animals that intravenous injection of sublethal doses of diphenylthiocarbazone (Dithizon) caused diabetes and a type of retinopathy similar to that from iodate.4,8,16,38 A synthetic antimalarial drug, chloroquine, reportedly produced great

First Page Preview View Large
First page PDF preview
First page PDF preview
×